SURVIVOR CASTING CALL: Do you have what it takes to be on CBS’s hit show? (How To Register For Today's Auditions)

When Sunshine & Medications Are A Bad Mix

By Dr. Dave Hnida

DENVER (CBS4)– You might think it takes several hours of sun exposure for a ticket to sunburn, but if you’re on certain medications, only a few minutes of sunlight can fry your skin to the land of redness, pain, and blisters.

It’s an odd phenomenon that many people aren’t aware of, and often aren’t told by their doctors that skin sensitivity can be a problem when certain medications are prescribed. Making matters worse, some OTC meds can make your skin more prone to sun reactions as well.

In medicine, the two major problems we see with mixing certain meds with UV rays are : “photosensitivity” and “photoallergy.”

park picnic When Sunshine & Medications Are A Bad Mix

(credit: ThinkStock)

One is simply an odd reaction to medication triggered by sunlight, the other a true allergic reaction to the medication that only takes place when sun is thrown into the mix. Photsensitity can take place within minutes to hours of being in the sun. Photoallergy can show up a day or two later (even in areas that weren’t exposed to the sun!) In either case—it can be nasty. You can feel like you just got done with a two-week vacation camping on the surface of the sun.

We’re not sure why it happens, we just know that something takes place within the cells of the skin that causes a painful sunburn-like reaction to the ingredients of a medication you’ve taken.

What’s weird about the whole deal is that we can’t always predict who is going to have a problem, or why you may have a problem on one day, but not another. But we do know which medications are more likely to cause a problem that others.

And the list may surprise you, since it contains some every day, commonly taken drugs– both prescription and over-the-counter:

Antibiotics (probably the #1 trigger)

Birth control pills

Statin drugs

Arthritis pills

Blood pressure drugs, including diuretics

Diabetes medication

Ibuprofen, Aleve, and other OTC pain meds

The list is far from complete—in theory any drug under the sun (no pun intended) can potentially cause a problem, even if you’ve used it 100 times before.

  1. So be sure to ask your doctor and pharmacist if there could be a problem when mixing a med with the sun
  2. Slather on the sunscreen (although even that’s no surefire guarantee)
  3. Wear hats and long sleeves (especially nice on a steamy, hot day, I’m sure)
  4. Call your doc for any rashes or breakouts—or a nasty burn after time in the sun
  5. Play it safe, meds or no meds, and limit your sun exposure wisely.

Don’t be afraid to ask questions before popping a pill!

Dr. Dave Hnida is CBS4’s Medical Editor. He blogs about the latest studies and trends in the health world. Read his latest blog entries, check out his bio or follow him on Twitter @drdavehnida

 

 

Comments

Leave a Reply

Please log in using one of these methods to post your comment:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From CBS Denver

Weather App
NEWS TEAM
Send A News Tip

Watch & Listen LIVE